Atormac
briv
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2165  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (267 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed2517    
    Printed134    
    Emailed0    
    PDF Downloaded46    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
CORRESPONDENCE
Year : 2011  |  Volume : 59  |  Issue : 3  |  Page : 490

It is posterior reversible encephalopathy, and not stroke, after intravenous gamma globulin


Department of Neurology, St. John's Medical College Hospital, Bangalore, India

Date of Submission22-Jan-2011
Date of Decision24-Apr-2011
Date of Acceptance19-Apr-2011
Date of Web Publication7-Jul-2011

Correspondence Address:
G. R. K. Sarma
Department of Neurology, St. John's Medical College Hospital, Bangalore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.82702

Rights and Permissions



How to cite this article:
Sarma G. It is posterior reversible encephalopathy, and not stroke, after intravenous gamma globulin. Neurol India 2011;59:490

How to cite this URL:
Sarma G. It is posterior reversible encephalopathy, and not stroke, after intravenous gamma globulin. Neurol India [serial online] 2011 [cited 2021 Aug 2];59:490. Available from: https://www.neurologyindia.com/text.asp?2011/59/3/490/82702


Sir,

I read with interest the case report titled "Stroke after intravenous gamma globulin" by Saeed et al., [1] in your recent issue of Neurology India. However, I would like to suggest that the clinical and radiological picture is not consistent with cerebral infarction in this patient. The computed tomography (CT) and magnetic resonance images (MRI) provided show bilateral, predominantly white matter lesions in the occipital regions with clear sparing of the cortical mantle. This strongly argues against an arterial infarction, which typically involves both gray and white matter. In addition, the rapid clinical improvement noted in this patient also argues against bilateral occipital infarctions, which typically have poor outcome. The clinical and radiological picture in this patient is characteristic of "posterior reversible encephalopathy syndrome (PRES)." The authors could have included DWI and ADC images to support their argument that it is a case of cerebral infarct.

PRES, initially described by Hinchey et al. in 1996 [2] is defined by the association of neurological signs (headache, vomiting, visual disturbance, confusion and seizures) and radiological abnormalities of occipital white matter, usually bilateral, characterized by cerebral edema with hypodense signals on CT scan and hyperintense signals on T2-weighted MR images. Several reports of PRES in association with IVIg therapy have been documented. Although a latency of 3 [3] -4 [4] days between IVIg infusion and onset of PRES has been reported, neurological signs may appear in the first hours of treatment. Complete recovery of neurological symptoms occurs within 2 days [5] to several weeks. Vasogenic edema, cerebral vasospasm and serum hyperviscosity [5] have been proposed as probable mechanisms of PRES. In the present patient, hyperviscosity has been demonstrated, and may account for the PRES. In conclusion, PRES should be suspected in patients with neurological signs, especially visual disturbance, after IVIg infusion and be confirmed by MRI studies, including DWI and ADC sequences.

 
  References Top

1.Saeed F, Siddiqui NF, Dorairaj K, Laurence TN. Stroke after intravenous gamma globulin. Neurology India 2010;58:960-1.  Back to cited text no. 1
    
2.Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, et al. A reversible posterior leukoencephalopathy syndrome. N Engl J Med 1996;334:494-500.  Back to cited text no. 2
    
3.Voltz R, Rosen FV, Yousry T, Beck J, Hohlfeld R. Reversible encephalopathy with cerebral vasospasm in a Guillain-Barre syndrome patient treated with intravenous immunoglobulin.Neurology 1996;46:250-1.  Back to cited text no. 3
    
4.Nakajima M. Posterior reversible encephalopathy complicating intravenous immunoglobulins in a patient with Miller-Fisher Syndrome. Eur Neurol 2005;54:58-60.  Back to cited text no. 4
    
5.Mathy I, Gille M, Van Raemdonck F, Delbecq J, Depre A. Neurological complications of intravenous immunoglobulin (IVIg) therapy: An illustrative case of acute encephalopathy following IVIg therapy and a review of the literature. Acta Neurol Bel 1998;98:347-51 .  Back to cited text no. 5
    




 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow